Virginia, 2009

Hail and Damaging Winds in Virginia, May 6, 2009

May 6, 2009 · NWS AKQ · 7 events in 4 counties and zones

Scattered severe thunderstorms along a frontal boundary produced large hail and damaging winds across portions of south central and southeast Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms along a frontal boundary produced large hail and damaging winds across portions of south central and southeast Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 6, 2:02 PM EST, 2 hours 1 minute earlier.

Area forecast discussion, May 6, 2:02 PM EST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
302 PM EDT WED MAY 6 2009

.SYNOPSIS...
A WARM FRONT SLOWLY LIFTS NORTH THROUGH VIRGINIA TONIGHT AS LOW
PRESSURE MOVES NORTHEAST ALONG THE MOUNTAINS. THE LOW WILL CONTINUE
MOVING INTO NEW YORK STATE THURSDAY...PUSHING A TRAILING COLD
FRONT ACROSS THE AREA. THE FRONT STALLS NEAR THE MID ATLANTIC
REGION FRIDAY INTO SATURDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
SFC LO PRES LCTD OVR KY THIS AFTN...W/ WRMFNT XTNDG EWD TO THE
MDATLC CST. THAT FNT GRDLY MVG N THROUGH SRN VA ATTM...BY LT
EVE...WL BE ACRS NRN SXNS OF FA. HIER INSTABILITY/WRM AMS SPRDG
N...SOME INDCTN OF BETTER LLVL HELICITY/DRCTNL SHR THROUGH THIS
EVE. TOR WATCH IS OUT UNTIL 9 PM...WL BE WATCHING FM STRNGR CNVTN
TO DVLP IN THE NEXT CPL HRS (FM S TO NE)...INITIALLY CLS TO THE
VA/NC BRDR. WL NEED TO BE ALERT TO STRNG/SVR WND GUSTS/LRG HAIL.

OVRNGT...CONTD HI PTNTL FOR SHRAS/SCTD T AHD OF APPROACHING SFC
CDFNT FM THE W (AS LO PRES TRACKS NE THROUGH PA...TWD NE CONUS).
WL HV POPS GENLY FM 60-80% THRUT...W/ LO TEMPS IN THE 60S.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY/...
LLVL FLO BCMG MR WSWLY DURG THU...W/ WKNG FNTL BNDRY REACHING THE
CST IN THE AFTN. WL CONT W/ HI CHC/LIKELY POPS IN THE MRNG
HRS...W/ CHC POPS...ESP E OF I95 IN THE AFTN HRS. MDL GUID HINTING
AT ONLY SLGT LLVL DRY AIR ADVCTN/LWRG SFC-BLYR DWPTS IN THE
AFTN...AND MNLY CONFINED TO WRN/CNTRL SXNS OF FA. HI TEMPS FM THE
M70S TO L80S.

FNTL BNDRY CONTS TO DSPT OVR SE VA/NE NC THU NGT. GOING W/
CLR/PCLDY SKY...AND PSBL FG DVLPMNT AFT MDNGT (GIVEN SATURATED
SOIL AND LGT SFC WNDS). LO TEMPS FM THE U50S TO M60S.

FRI LOOKS TO BE BEST DAY OF THE WK (THUS FAR)...PSNY W/ HI TEMPS
IN THE 80S. WK UPR LVL SYS APPROACHES FM THE W LT FRI/FRI
NGT...PTNTLLY ACCOMPANIED BY ISLTD/SCTD SHRAS/T. JET AXIS ALOFT/ZNL
FLO RMNG OVR THE RGN SAT...COULD PTNTLLY LEAD TO AT LEAST
ISLTD/SCTD CNVTN DVLPG AGN (MIDDAY/AFTN). LO TEMPS FRI NGT IN
THE 50S TO M60S. HI TEMPS SAT 70S TO L80S.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
HIGH PRES BUILDS IN FROM THE W SUNDAY THRU EARLY NEXT WEEK...WITH
MORE BENIGN CONDITIONS INTO ERY NEXT WEEK. MODELS CONTINUE TO
DISAGREE ON HOW FAR TO PUSH THE FRONT...SO WILL CONTINUE TO KEEP
POPS AT SILENT OR LESS THROUGH THE PERIOD.

FOR TEMPS...MAXIMA RETURN TO MORE SEASONABLE VALUES FOR THE LATTER
HALF OF THE WEEKEND INTO THE FIRST HALF OF NEXT WEEK. HIGHS
GENERALLY IN THE 70S/NR80 INLAND FOR THIS PERIOD...U60S/L70S COASTAL
ZONES. LOWS GENERALLY IN THE 50S...THOUGH COULD EASILY SEE SOME U40S
IN NORMAL COOLER SPOTS OVER INTERIOR EASTERN SHORE AND NW OF RIC.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
MAINLY MVFR/VFR CONDS THROUGH TONIGHT ACRS THE AREA AS FRNTL BNDRY
CURRENTLY ACROSS SOUTHCENTRAL VA SLOWLY LIFTS N. INCLUDED BRIEF
IFR CONDITIONS FOR RIC AND PHF DUE TO LINGERING LOW CIGS BUT
EXPECT THEM TO LIFT BY LATE AFTRN. SHWR ACTIVITIY STARTING TO
DEVELOP IN NC WILL MOVE NE ACRS THE REGION LATER THIS AFTRN
THROUGH TONIGHT. MVFR/IFR CONDS POSSIBLE ANYWHERE THIS EVENG INTO
THU MORNG...DUE TO STRNGER TSTMS AND HEAVIER SHOWERS. MAINLY
MVFR/VFR CONDS THEN LIKELY FOR THU THRU SAT DESPITE SLGT TO SML
CHCS FOR PCPN.

&&

.MARINE...
GENLY LGT FLOW THIS AFTN INTO ERY EVENING...AS WAVERING FRONT HEADS
BACK NORTHWARD. E/SE FLOW BECOMES S THEN SW AS LOW PRESSURE RIDES
THE BOUNDARY NORTH AND WEST OF THE REGION. SCA FLAGS GO UP THIS
EVENING FOR ALL ZONES INTO THU MORNG...AND INTO THE AFTN FOR THE NRN
CSTL WTRS. CONDS DIMINISH BELOW SCA CRITERIA FM FRI THRU SUN...WITH
A COLD FRNTL PASSAGE LATE SAT/SAT NGT. BUFR SOUNDINGS SUGGEST
POTENTIAL FOR 25-30 KT (NON-CONVECTIVE) GUSTS AS GRADIENT TIGHTENS
OVERNIGHT.

HIGH PRESSURE BUILDS INTO THE REGION FROM THE WEST...WITH GENLY GOOD
BOATING CONDITIONS FOR THE LATTER HALF OF THE WEEKEND INTO THE FIRST
HALF OF NEXT WEEK.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 7 PM THIS EVENING TO 10 AM EDT
     THURSDAY FOR ANZ630>633.
     SMALL CRAFT ADVISORY FROM 7 PM THIS EVENING TO 1 PM EDT
     THURSDAY FOR ANZ654-656-658.
     SMALL CRAFT ADVISORY FROM 7 PM THIS EVENING TO 6 PM EDT
     THURSDAY FOR ANZ650-652.

&&

SYNOPSIS...ALB
NEAR TERM...ALB
SHORT TERM...ALB
LONG TERM...MAM
AVIATION...AM
MARINE...MAM
Hazardous weather outlook, May 6, 1:26 PM EST, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
226 PM EDT WED MAY 6 2009

ANZ650-652-071830-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
226 PM EDT WED MAY 6 2009

...SMALL CRAFT ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 6 PM EDT
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ021>025-VAZ048-049-062>064-072>078-099-100-071830-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
FLUVANNA-LOUISA-GOOCHLAND-HANOVER-CAROLINE-KING WILLIAM-
KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-
ACCOMACK-NORTHAMPTON VA-
226 PM EDT WED MAY 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...THE EASTERN
SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN
NECK OF VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ012>017-030>032-102-VAZ060-061-065>071-079>098-071830-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-PRINCE EDWARD-
CUMBERLAND-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-
CHESTERFIELD-HENRICO-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-
NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-
JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-
NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-
226 PM EDT WED MAY 6 2009

...TORNADO WATCH 256 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER
BANKS OF NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL
VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF
CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

ANZ654-656-658-071830-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-
226 PM EDT WED MAY 6 2009

...SMALL CRAFT ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 1 PM EDT
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

ANZ631>633-071830-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
226 PM EDT WED MAY 6 2009

...TORNADO WATCH 256 IN EFFECT UNTIL 9 PM EDT THIS EVENING...
...SMALL CRAFT ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 10 AM
EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN CHESAPEAKE BAY
AND CURRITUCK SOUND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

ANZ630-071830-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
226 PM EDT WED MAY 6 2009

...SMALL CRAFT ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 10 AM
EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE BAY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Special weather statement, May 6, 2:21 PM EST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
321 PM EDT WED MAY 6 2009

NCZ012-VAZ060-061-065>068-070-079>081-087>089-092-093-062100-AMELIA
VA-BRUNSWICK VA-CHESTERFIELD VA-CUMBERLAND VA-DINWIDDIE
VA-GREENSVILLE VA-ISLE OF WIGHT VA-LUNENBURG VA-MECKLENBURG
VA-NORTHAMPTON NC-NOTTOWAY VA-PRINCE EDWARD VA-PRINCE GEORGE
VA-SOUTHAMPTON VA-SURRY VA-SUSSEX VA-
321 PM EDT WED MAY 6 2009

...SCATTERED THUNDERSTORMS MOVING INTO VIRGINIA PIEDMONT AND SOUTH
CENTRAL VIRGINIA..

AT 320 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED THUNDERSTORMS DEVELOPING OVER NORTHERN NORTH CAROLINA AND
SOUTH CENTRAL VIRGINIA. THESE SHOWERS AND THUNDERSTORMS WILL MOVE
NORTHEAST INTO CENTRAL AND SOUTHSIDE VIRGINIA THROUGH 5 PM.

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE EXPECTED WITH THESE STORMS.

EXPECT OCCASIONAL CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY
RAINFALL IN ASSOCIATION WITH THESE STORMS. PONDING OF WATER ON
ROADWAYS AND FLOODING OF LOW LYING AND FLOOD PRONE AREAS WILL ALSO
BE POSSIBLE. REMEMBER...IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH
TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE
STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

05
Special weather statement, May 6, 2:37 PM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
337 PM EDT WED MAY 6 2009

NCZ013-014-030-062030-
BERTIE NC-GATES NC-HERTFORD NC-
337 PM EDT WED MAY 6 2009

...STRONG THUNDERSTORM MOVING ACROSS NORTHEASTERN NORTH CAROLINA...

AT 337 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER AHOSKIE...MOVING NORTHEAST AT 20 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR BRANTLEYS GROVE AT 345 PM EDT...OAK
VILLA AT 355 PM EDT...WINTON AT 400 PM EDT...CHOWAN BEACH AT 405 PM
EDT...EURE AT 410 PM EDT...BARTONSVILLE AT 415 PM EDT.

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE EXPECTED WITH THESE STORMS.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING
AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

05
Special weather statement, May 6, 3:14 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
414 PM EDT WED MAY 6 2009

VAZ065-066-079-087>089-091>098-062215-
MECKLENBURG-LUNENBURG-BRUNSWICK-GREENSVILLE-SUSSEX-SURRY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-
INCLUDING THE CITIES OF...SOUTH HILL...LAWRENCEVILLE...EMPORIA...
WAKEFIELD...POQUOSON...FRANKLIN...NEWPORT NEWS...HAMPTON
414 PM EDT WED MAY 6 2009

...SCATTERED THUNDERSTORMS ACROSS SOUTHERN VIRGINIA...

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WERE DEVELOPING ACROSS
SOUTHERN VIRGINIA FROM MECKLENBURG COUNTY TO HAMPTON ROADS AND THE
MIDDLE PENINSULA. THESE STORMS WERE GENERALLY MOVING TO THE
NORTHEAST AROUND 35 MPH AND WILL CONTINUE TO AFFECT THE REGION
THROUGH 615 PM. THESE STORMS WILL CONTAIN HEAVY RAINFALL...
HAIL...LIGHTNING AND WIND GUSTS TO 45 MPH.

PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING AND FLOOD
PRONE AREAS ARE ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER AND
REMAIN INDOORS UNTIL THE STORMS HAVE PASSED YOUR AREA.

FOSTER
Special weather statement, May 6, 3:23 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
423 PM EDT WED MAY 6 2009

NCZ030-062100-
BERTIE NC-
423 PM EDT WED MAY 6 2009

...STRONG THUNDERSTORM MOVING INTO SOUTHERN BERTIE COUNTY...

AT 422 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL BERTIE COUNTY...OR ABOUT 9 MILES
WEST OF WINDSOR...MOVING NORTHEAST AT 35 MPH. THE STRONG
THUNDERSTORM WILL BE NEAR REPUBLICAN AT 435 PM EDT...BUENA VISTA...
AND...BURDEN AT 440 PM EDT...ASKEWVILLE AT 445 PM EDT...WHITES
CROSSROADS AT 450 PM EDT...TRAP...AND...POWELLSVILLE AT 455 PM EDT.

IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

EXPECT SMALL HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING IN THE PATH
OF THESE STORMS...ALONG WITH WIND GUSTS BETWEEN 35 AND 45 MPH. IF
YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN
INDOORS UNTIL THE STORMS HAVE PASSED.

HURLEY
Special weather statement, May 6, 3:38 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
438 PM EDT WED MAY 6 2009

NCZ012-013-062145-
HERTFORD NC-NORTHAMPTON NC-
438 PM EDT WED MAY 6 2009

...STRONG THUNDERSTORM MOVING INTO NORTHAMPTON NC...

AT 438 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM FROM 9 MILES SOUTH OF RICH SQUARE TO 12 MILES
SOUTHWEST OF RICH SQUARE...OR FROM 9 MILES SOUTH OF RICH SQUARE TO 11
MILES SOUTHEAST OF HALIFAX...MOVING NORTHEAST AT 40 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR   RICH SQUARE AROUND 445 PM EDT...
  MURFREESBORO AROUND 505 PM EDT...

WIND GUSTS TO 50 MPH ARE EXPECTED WITH THESE STORMS.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING
AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.
Special weather statement, May 6, 3:56 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
456 PM EDT WED MAY 6 2009

VAZ092-093-096-062200-
ISLE OF WIGHT VA-SOUTHAMPTON VA-SUFFOLK VA-
456 PM EDT WED MAY 6 2009

...STRONG THUNDERSTORM OVER ISLE OF WIGHT AND SOUTHAMPTON COUNTIES...

AT 456 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER FRANKLIN...MOVING NORTHEAST AT 35 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR WALTERS...AND...COLLOSSE AT 505 PM
EDT...ZUNI AT 515 PM EDT.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE EXPECTED WITH THESE
STORMS.

RAINFALL RATES OF ONE TO TWO INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND
FLOOD PRONE AREAS.

The radar

The Norfolk radar (KAKQ), 29 km away, was scanning. The volume nearest the first event began at 21:03 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Isle of Wight

When
May 6, 4:03 PM EST
Where
Isle of Wight County, 2.15 mi NNW of Windsor
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.830, -76.740

Nickel size hail was reported.

Hail, Isle of Wight

When
May 6, 4:04 PM EST
Where
Isle of Wight County, 2.15 mi NNW of Windsor
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.830, -76.740

Penny size hail was reported.

Hail, Isle of Wight

When
May 6, 4:05 PM EST
Where
Isle of Wight County, 0.89 mi NW of Windsor
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
36.810, -76.740

Penny size hail was reported.

Hail, Southampton

When
May 6, 4:30 PM EST
Where
Southampton County, 0.89 mi NW of Sands
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.590, -77.130

Quarter size hail was reported in Statesville, just south of Newsoms.

Thunderstorm Wind, Suffolk (C)

When
May 6, 5:00 PM EST
Where
Suffolk (C) County, 2.32 mi ESE of Hollywood
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.720, -76.490

Tree was downed on East Pinner Street in Suffolk.

Hail, Mecklenburg

When
May 6, 8:05 PM EST
Where
Mecklenburg County, South Hill
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
36.730, -78.130

Golf ball size hail was reported on State Highway 47 in South Hill.

Thunderstorm Wind, Mecklenburg

When
May 6, 8:36 PM EST
Where
Mecklenburg County, 0.89 mi NE of Baskerville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
36.690, -78.270

Trees and power lines were downed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173751, 173757, 173753, 173755, 173761, 173759, 173764.